Alert archive / Iowa / Red Flag Warnings in 2026
Red Flag Warning 1, NWS Des Moines, IA
NWS Des Moines, IA issued this red flag warning at Feb 17, 2026, 8:15 PM CST for 51 counties in Iowa. It took effect at Feb 18, 2026, 10:00 AM CST. It was in force for 9 hr. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 17, 2026, 8:15 PM CST (02:15 UTC)
- In effect from
- Feb 18, 2026, 10:00 AM CST
- Expired
- Feb 18, 2026, 7:00 PM CST
- In force
- 9 hr
- Issued by
- NWS Des Moines, IA
All 51 counties
Adair County, IA, Adams County, IA, Appanoose County, IA, Audubon County, IA, Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Cerro Gordo County, IA, Clarke County, IA, Crawford County, IA, Dallas County, IA, Davis County, IA, Decatur County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Grundy County, IA, Guthrie County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Jasper County, IA, Kossuth County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Monroe County, IA, Palo Alto County, IA, Pocahontas County, IA, Polk County, IA, Poweshiek County, IA, Ringgold County, IA, Sac County, IA, Story County, IA, Tama County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 23 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 18, 12:55 PM CST | NON-TSTM WND GST 58 | 4 Sw Webster City, IA | AWOS station KEBS Webster City Airport. |
| Feb 18, 1:10 PM CST | NON-TSTM WND DMG | 2 Ene Thornton, IA | *** 1 INJ *** Semi rolled/flipped on I-35 southbound near the 181 mile marker. Winds at Mason City Airport at this time were sustained at 31 mph gusting to 45 mph. |
| Feb 18, 1:54 PM CST | NON-TSTM WND GST 56 | Waterloo Regional Airpo, IA | ASOS station KALO Waterloo Airport. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.3 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2261 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 228 m²/s²
- 0-3 km storm-relative helicity
- 260 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
062 WWUS83 KDMX 180215 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 815 PM CST Tue Feb 17 2026 ...Critical Fire Weather Conditions are Expected Wednesday... .Strong and gusty west wind combined with very low relative humidity and cured fuels will lead to conditions conducive for very fast fire growth. IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-181015- /O.UPG.KDMX.FW.A.0001.260218T1400Z-260219T0200Z/ /O.NEW.KDMX.FW.W.0001.260218T1600Z-260219T0100Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 815 PM CST Tue Feb 17 2026 ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 7 PM CST WEDNESDAY FOR CRITICAL FIRE WEATHER CONDITIONS FOR ALL OF CENTRAL IOWA... The National Weather Service in Des Moines has issued a Red Flag Warning, which is in effect from 10 AM to 7 PM CST Wednesday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...All of central, north central and south central Iowa. * WIND...West wind 25 to 35 mph with gusts of 40 to 50 mph. * HUMIDITY...Minimum relative humidity values of 12 to 22% * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines Donavon
4 follow-up statements
259 WWUS83 KDMX 180907 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 307 AM CST Wed Feb 18 2026 ...Critical Fire Weather Conditions are Expected Today... .Strong and gusty west winds combined with very low relative humidity and cured fuels will lead to conditions conducive for rapid fire growth. IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-181715- /O.CON.KDMX.FW.W.0001.260218T1600Z-260219T0100Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 307 AM CST Wed Feb 18 2026 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CST THIS EVENING FOR ALL OF CENTRAL IOWA... * AFFECTED AREA...All of central Iowa. * WIND...West wind 25 to 35 mph with gusts of at least 40 to 50 mph. * HUMIDITY...Minimum relative humidity values of 12 to 22% * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
310 WWUS83 KDMX 181612 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 1012 AM CST Wed Feb 18 2026 ...Critical Fire Weather Conditions are Expected Today... .Strong and gusty west winds combined with very low relative humidity and cured fuels will lead to conditions conducive for rapid fire growth. IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-190015- /O.CON.KDMX.FW.W.0001.000000T0000Z-260219T0100Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 1012 AM CST Wed Feb 18 2026 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING FOR ALL OF CENTRAL IOWA... * AFFECTED AREA...All of central Iowa. * WIND...West wind 25 to 35 mph with gusts of at least 40 to 50 mph. * HUMIDITY...Minimum relative humidity values of 12 to 22%. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
014 WWUS83 KDMX 182029 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 229 PM CST Wed Feb 18 2026 ...Critical Fire Weather Conditions Continue This Afternoon... .Strong and gusty west winds combined with very low relative humidity and cured fuels are resulting in conditions conducive for rapid fire growth. IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-190100- /O.CON.KDMX.FW.W.0001.000000T0000Z-260219T0100Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 229 PM CST Wed Feb 18 2026 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING FOR ALL OF CENTRAL IOWA... * AFFECTED AREA...All of central Iowa. * WIND...West wind 25 to 35 mph with gusts up to 50 mph. * HUMIDITY...Minimum relative humidity values of 15 to 25%. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
210 WWUS83 KDMX 190104 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 704 PM CST Wed Feb 18 2026 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-190215- /O.EXP.KDMX.FW.W.0001.000000T0000Z-260219T0100Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 704 PM CST Wed Feb 18 2026 ...RED FLAG WARNING HAS EXPIRED FOR CENTRAL IOWA... Winds have tapered off this evening and relative humidity is increasing across the area, mitigating ongoing fire weather concerns. $$ For more information from the National Weather Service visit https://weather.gov/desmoines Hagenhoff
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this red flag warning went out at Feb 17, 5:42 PM CST, 2 hours 33 minutes earlier. Its key messages:
- Lingering breezy conditions into the early evening.
- Marginal Risk for severe storms over western Iowa tonight.
- Gusty conditions, especially north, along with critical fire weather conditions area-wide Wednesday, leading to wind and fire weather headlines.
- Rain/snow potential Thursday into Friday morning.
- Increasing winds and falling temperatures Thursday night into Friday with cooler, more seasonal, temperatures Friday into the weekend.
Area forecast discussion, Feb 17, 5:42 PM CST, 2 hours 33 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 542 PM CST Tue Feb 17 2026 ...Updated for the 00z Aviation Discussion... .KEY MESSAGES... - Lingering breezy conditions into the early evening. - Marginal Risk for severe storms over western Iowa tonight. - Gusty conditions, especially north, along with critical fire weather conditions area-wide Wednesday, leading to wind and fire weather headlines. - Rain/snow potential Thursday into Friday morning. - Increasing winds and falling temperatures Thursday night into Friday with cooler, more seasonal, temperatures Friday into the weekend. && .DISCUSSION... Issued at 307 PM CST Tue Feb 17 2026 Warm and breezy conditions have materialized largely as forecast across Iowa this afternoon, with temperatures across the state in the upper 50s to the north and in the low 60s to the south, as upper level clouds mainly across the south and east per satellite imagery have proven to hinder this warming very little. The warm air advection largely driving this warmth is ahead of a large surface low pressure system that is currently centered over Nebraska/South Dakota, with this advection and increased pressure gradient overhead leading to windy conditions across Iowa. Winds have increased out of the southeast with gusts generally around 30-35 mph, with isolated values up to 40 mph and even a few isolated gusts up to 45 mph at Clarion and Des Moines. Winds should remain below criteria but will remain breezy until this evening, before lightening slightly but still breezy. Attention then turns to the eastward tracking cold front, which from radar analysis is currently over Nebraska. The expectation is that this front will arrive into western Iowa after sunset this evening, with showers and possible thunderstorms moving into the forecast area later tonight. Steep lapse rates around 8 C/km, along with MUCAPE values of at least 100-200+ J/kg setting up ahead of the boundary should prove sufficient for at least some storm production, with the main hazard if any looking to be gusty winds. HRRR runs through the day have generally been hinging on storm potentially producing sub-severe gusts at least over western Iowa during this time, which has been consistent through the day. SPC has introduced a Marginal Risk over western Iowa as a result of this potential, highlighting the risk for a few severe storms. Any storms that do occur are expected to exit eastward out of the forecast area early Wednesday morning, though conditions will remain on the breezy side but shifted out of the west as the surface low lifts slowly northeast across the Upper Midwest, tightening the pressure gradient overhead, but especially over northern Iowa. Following sunrise, winds will increase even further, which model soundings indicating very deep and efficient mixing given the intrusion of dry air and clearing skies. Winds at the top of the mixed layer over 40-45+ knots are indicated at the top of the layer, especially in northern Iowa, which has increased the overall potential for advisory level winds to reach the surface by late morning through the afternoon. Therefore, have coordinated the issuance of a Wind Advisory over northern Iowa, with sub- advisory criteria levels expected elsewhere but even less so furthest south. Temperatures will remain above normal as well given the return of warm air advection, with forecast highs in the 50s to the north and through the 60s further south, while dewpoints drop quite dramatically into the teens over Iowa. The result will be very low RH values in the teens to low 20s, paired with the aforementioned windy conditions that will result in critical fire weather conditions across Central Iowa. Therefore have issued a Fire Weather Watch for the entire CWA at this time and the expectant conversion to Red Flag Warning early Wednesday. The active pattern of weather will keep hold towards the latter half of the work week, as lee-side cyclogenesis off the Colorado Rockies develops a defined surface low Wednesday evening, which is expected to move eastward, moving directly over Iowa by Thursday afternoon. Model guidance continues to show an increase in theta-e advection and the warmest temperatures over southeastern Iowa in the 50s, with lower values north and west, especially over northwest Iowa as the freezing line and deformation zone arrives in coincidence in relation to this dynamic system. Models generally ping northern Iowa as having the most likely potential for accumulating snow over 1-2 inches, then decreasing further south, generally around to less than an inch south of I-80. Any shift in the system could bring some substantial changes in amounts, so something to certainly keep an eye on over the next few forecast cycles. && .AVIATION /00Z TAFS THROUGH 00Z THURSDAY/... Issued at 537 PM CST Tue Feb 17 2026 Expect a line of showers and a few embedded thunderstorms to move across Iowa mid to late this evening and should be mostly east of all sites by 06z. MVFR cigs and vsbys are possible with the precipitation. Gusty south/southeast wind will veer overnight and become westerly by late tonight and into Wednesday. Continue to monitor the potential for strong gusts on Wednesday. Low level wind shear is possible overnight as well. Conditions will be VFR on Wednesday with the main weather feature being the gusty winds. && .DMX WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Wednesday morning through Wednesday evening for IAZ004>007-015>017-023>028-033>039-044>050-057>062- 070>075-081>086-092>097. Wind Advisory from 10 AM to 5 PM CST Wednesday for IAZ004>007- 015>017. && DISCUSSION...Bury AVIATION...Donavon
Hazardous weather outlook, Feb 17, 3:57 PM CST, 4 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 357 PM CST Tue Feb 17 2026 IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097-182200- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 357 PM CST Tue Feb 17 2026 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Elevated fire weather conditions today, especially in western and southern Iowa. Warm, dry, and windy conditions expected with sustained winds around 20-25 mph and gusts to 30-40 mph. Scattered showers with isolated thunderstorms are possible (20-30%) this evening. A few storms may be severe and produce strong winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A Fire Weather Watch is in effect for the area on Wednesday. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Chances for accumulating snow return to the forecast on Thursday. Snow collecting on roads could impact travel. .SPOTTER INFORMATION STATEMENT... Spotters may be needed. IAZ004>007-015>017-182200- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- 357 PM CST Tue Feb 17 2026 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Elevated fire weather conditions today, especially in western and southern Iowa. Warm, dry, and windy conditions expected with sustained winds around 20-25 mph and gusts to 30-40 mph. Scattered showers with isolated thunderstorms are possible (20-30%) this evening. A few storms may be severe and produce strong winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A Fire Weather Watch is in effect for the area on Wednesday. Please refer to the National Weather Service website at weather.gov/desmoines for further details. A Wind Advisory is in effect for the area on Wednesday. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Chances for accumulating snow return to the forecast on Thursday. Snow collecting on roads could impact travel. .SPOTTER INFORMATION STATEMENT... Spotters may be needed. De Bruin/Dodson
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 18, 2:43 PM CST | Winter Weather Advisory | DMX | Adair, Adams, Audubon, Black Hawk, Boone, Bremer and 34 more | 42 hr |
Nearby
Red Flag Warnings in Iowa, 2026Every red flag warning in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.